Skip to Main Content

++

Chapter 38: Thyroid & Antithyroid Drugs

++
++
++

A 24-year-old woman was found to have mild hyperthyroidism due to Graves’ disease. She appears to be in good health otherwise.

++

In Graves’ disease, the cause of the hyperthyroidism is the production of an antibody that does which of the following?

++
++
++

(A) Activates the pituitary thyrotropin-releasing hormone (TRH) receptor and stimulates TSH release

++
++

(B) Activates the thyroid gland TSH receptor and stimulates thyroid hormone synthesis and release

++
++

(C) Activates thyroid hormone receptors in peripheral tissues

++
++

(D) Binds to thyroid gland thyroglobulin and accelerates its proteolysis and the release of its supply of T4 and T3

++
++

(E) Binds to thyroid-binding globulin (TBG) and displaces bound T4 and T3

+
++

The antibodies produced in Graves’ disease activate thyroid gland TSH receptors. Their effects mimic those of TSH. The answer is B.

++
++
++

A 24-year-old woman was found to have mild hyperthyroidism due to Graves’ disease. She appears to be in good health otherwise.

++

The decision is made to begin treatment with methimazole. Methimazole reduces serum concentration of T3 primarily by which of the following mechanisms?

++
++
++

(A) Accelerating the peripheral metabolism of T3

++
++

(B) Inhibiting the proteolysis of thyroid-binding globulin

++
++

(C) Inhibiting the secretion of TSH

++
++

(D) Inhibiting the uptake of iodide by cells in the thyroid

++
++

(E) Preventing the addition of iodine to tyrosine residues on thyroglobulin

+
++

The thioamides (methimazole and propylthiouracil) act in thyroid cells to prevent conversion of tyrosine residues in thyroglobulin to MIT or DIT. The answer is E.

++
++
++

A 24-year-old woman was found to have mild hyperthyroidism due to Graves’ disease. She appears to be in good health otherwise.

++

Though rare, a serious toxicity associated with the thioamides is which of the following?

++
++
++

(A) Agranulocytosis

++
++

(B) Lupus erythematosus-like syndrome

++
++

(C) Myopathy

++
++

(D) Torsades de pointes arrhythmia

++
++

(E) Thrombotic thrombocytic purpura (TTP)

+
++

Rarely, the thioamides cause severe adverse reactions that include agranulocytosis, vasculitis, hepatic damage, and hypoprothrombinemia. The answer is A.

++
++
++

A 56-year-old woman presented to the emergency department with tachycardia, shortness of ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.